Tennessee, 2013Flash Flooding and Hail in Tennessee, June 5, 2013
June 5, 2013 · NWS MRX · 7 events in 5 counties and zones
A slow moving boundary over the area triggered thunderstorms during the afternoon hours. A few of the storms produced a damaging thunderstorm wind downing mainly trees as well as flooding over east Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving boundary over the area triggered thunderstorms during the afternoon hours. A few of the storms produced a damaging thunderstorm wind downing mainly trees as well as flooding over east Tennessee. Quarter-size hail was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 5, 12:13 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 5, 12:13 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 PM EDT WED JUN 5 2013
.AVIATION...
SHOWERS AND THUNDERSTORMS ARE MOST LIKELY TO IMPACT CHA OVER THE
NEXT FEW HOURS...WITH IFR CONDITIONS POSSIBLE AT TIMES. TS
PROBABILITY IS LOWER AT TYS AND TRI THROUGH THE EVENING. LATER
TONIGHT AND TOMORROW...FORECAST CONFIDENCE IS LOW AS WE WILL BE IN
A MOIST AIR MASS WITH VERY LITTLE ORGANIZED LIFT. THIS MAKES IT
DIFFICULT TO DETERMINE TIMING OF ANY SHOWERS AND/OR LOWERED
CEILINGS. WITH A SE FLOW OF MOISTURE COMING INTO THE SOUTHERN TN
VALLEY...WILL BRING MVFR CEILINGS INTO CHA BEFORE SUNRISE. SHOWERS
AND THUNDERSTORMS MAY BE POSSIBLE AS WELL...BUT CONFIDENCE IS TOO
LOW TO MENTION AT THIS TIME.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS
Hazardous weather outlook, Jun 5, 2:55 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 AM EDT WED JUN 5 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
355 AM EDT WED JUN 5 2013 /255 AM CDT WED JUN 5 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
THERE MAY BE SOME BRIEF ISOLATED SEVERE STORMS THIS
AFTERNOON...WITH HAIL UP TO QUARTER SIZE AND DAMAGING WINDS IN
EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION
LATER THIS WEEK...AS TROPICAL MOISTURE MOVES NORTHWARD FROM THE GULF
OF MEXICO. AS A RESULT...LOCALLY HEAVY RAINFALL LEADING TO THE
POTENTIAL FOR FLOODING WILL BE POSSIBLE FROM THURSDAY THROUGH
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THIS AFTERNOON...THERE MAY BE A BRIEF PERIOD FOR LOCAL SPOTTER
ACTIVATION.
In the hours before
Special weather statement, Jun 5, 1:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
213 PM EDT WED JUN 5 2013
TNZ081-098-099-051900-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
113 PM CDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE
COUNTIES UNTIL 200 PM CDT/300 PM EDT/...
AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JASPER...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITWELL...SIGNAL
MOUNTAIN...MARTIN SPRINGS...POWELLS CROSSROADS...LONE OAK AND RED
BANK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DGS
Special weather statement, Jun 5, 1:30 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT WED JUN 5 2013
TNZ098-099-051915-
HAMILTON TN-MARION TN-
230 PM EDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND HAMILTON COUNTIES
UNTIL 315 PM EDT/215 PM CDT/...
AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF LOOKOUT MOUNTAIN...OR 8 MILES
NORTHWEST OF CHATTANOOGA VALLEY...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA...LOOKOUT
MOUNTAIN...SIGNAL MOUNTAIN...HARRISON...RED BANK...EAST BRAINERD...
MIDDLE VALLEY...OOLTEWAH AND COLLEGEDALE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DGS
Event by event
4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Monroe
- When
- June 5, 1:45 PM EST to 1:55 PM EST
- Where
- Monroe County, 4 mi SE of Sweetwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.559, -84.420
Dispatch personnel reported a few trees downed by thunderstorm wind 4 miles southeast of Sweetwater across the north end of the county.
Thunderstorm Wind, Hamilton
- When
- June 5, 2:00 PM EST to 2:10 PM EST
- Where
- Hamilton County, Chattanooga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.050, -85.280
Dispatch personnel reported a few trees downed by thunderstorm wind in the Chattanooga area.
Flash Flood, Monroe
- When
- June 5, 3:00 PM EST to 4:45 PM EST
- Where
- Monroe County, 1 mi NE of Madisonville to 2 mi NE of Sweetwater
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.530, -84.357
Up to 8 Roads were closed between Sweetwater and Madisonville.
Flash Flood, McMinn
- When
- June 5, 3:15 PM EST to 4:45 PM EST
- Where
- McMinn County, 1 mi NW of Athens to 1.5 mi SW of Athens
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.460, -84.613
Water entered the basement of the county courthouse and two homes. One car was stranded.
Hail, Hamblen
- When
- June 5, 3:30 PM EST to 3:32 PM EST
- Where
- Hamblen County, 3.62 mi WSW of Alpha
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.160, -83.440
The public reported thunderstorms produced quarter-size hail 4 miles northeast of Jefferson City in Talbott.
Thunderstorm Wind, Sevier
- When
- June 5, 5:00 PM EST to 5:05 PM EST
- Where
- Sevier County, 3 mi E of Pigeon Forge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.780, -83.496
Dispatch personnel reported a tree downed by thunderstorm wind near Pigeon Forge on Upper Middle Creek Road.
Thunderstorm Wind, Sevier
- When
- June 5, 5:00 PM EST to 5:10 PM EST
- Where
- Sevier County, Pigeon Forge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.780, -83.550
Dispatch personnel reported a few trees downed by thunderstorm wind in Pigeon Forge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5, 2013$401 million · 2.75 in hail · 28 events
- Damaging Winds and Lightning Strikes in Texas, June 5 to 6, 20131 death · $108,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Texas, June 5, 2013$1.6 million · 2.75 in hail · 26 events
- Flash Flooding and Hail in Mississippi, June 5 to 6, 2013$115,000 · 1 in hail · 28 events
- Dust Storm and Hail in New Mexico, June 5, 2013$56,000 · 1.75 in hail · 24 events
- Flash Flooding and Damaging Winds in Alabama, June 5, 2013$81,000 · 52 kt wind · 13 events
- Tornado and Hail in Arkansas, June 5, 2013$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Georgia, June 5 to 6, 2013$84,000 · 50 kt wind · 7 events
- Lightning Strike in Arkansas, June 5, 2013$100,000 · 1 event
- Damaging Winds in New Mexico, June 5, 2013$40,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 5 to 6, 2013$2,000 · 1.75 in hail · 31 events
- Flash Flood in South Carolina, June 5, 2013$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452754, 452755, 457078, 457079, 452760, 452771, 452777.